In response to a national outbreak of complications from vaping, a new study highlights the importance of early diagnosis and treatment of lung injury among e-cigarette users. Findings were published in The Lancet and help improve our understanding of this potentially life-threatening complication.
According to the Centers for Disease Control and Prevention, there is an ongoing outbreak of lung injury from e-cigarette and vaping products in nearly all U.S. states. As of November 20, 2019, there have been nearly 2,300 cases and 47 confirmed deaths, which experts attribute to a thickening agent called vitamin E acetate contained in e-cigarette and vaping products.
While lab experts are working hard to better understand the cause of the outbreak, clinicians continue to seek guidance on diagnosis and treatment. The latest evidence suggests that lung injury from vaping can have a range of symptoms but responds well to antibiotics and steroids.
The study included 60 patients treated for lung injury from vaping between June and October 2019 across 13 hospitals in Utah. Researchers analyzed electronic health records from hospital visits, and within two weeks post-discharge, with hopes of better understanding the diagnosis, treatment and course of this disease.
Overall, researchers found that respiratory symptoms like shortness of breath, chest pain and cough were most common among patients with lung injury. However, nausea, abdominal pain and flu-like symptoms were also common, affecting up to 90% of study participants.
Nearly all patients were given antibiotics and steroids and just over half were in critical condition, based on their admission to the intensive care unit.
Based on follow-up data, 10% of patients were readmitted to the hospital and two patients died, with vaping listed as a contributing factor to death. Chest imaging and exams showed that most patients still had abnormal findings in the two weeks after hospital discharge, despite feeling better.
Based on findings, authors conclude that lung injury from vaping and e-cigarettes can present in different ways, ranging from chest pain to abdominal pain, fever or chills. Complications can be quite serious and may not fully resolve, even in the weeks after treatment.
As a result, it’s important that clinicians remain aware of the outbreak and recognize symptoms in patients that report e-cigarette use. Experts also note that avoiding e-cigarettes and vaping is a must, as we know very little about both short- and long-term health consequences.